PTU-009 Upper gastrointestinal inflammation in patients with immune-checkpoint inhibitor induced diarrhoea

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction

Immune Checkpoint inhibitors (ICPi) have revolutionised the management of melanoma, non-small cell lung cancer and renal cancer. They block receptors expressed by immune cells that reduce immune activation. ‘Turbo-charged’ immune cells deliver augmented anti-tumour immunity (hence the striking efficacy of these anti-cancer agents), but comes at the cost of immune mediated side effects. Immune-mediated damage to the gut is a common and serious side effect of ICPi therapy. Endoscopic and histological findings in the lower gastrointestinal (GI) tract have been described (colitis is a common feature), but little is known about manifestations in the upper GI tract.

Methods

We performed a retrospective analysis of all patients presenting with diarrhoea following treatment with ICPis (ipilimumab, nivolumab, pembrolizumab or combination therapy) who had been investigated with OGD. Endoscopic and histopathological data were recorded. Lower GI findings in this cohort were also analysed.

Results

We reviewed 40 OGDs performed in our unit for melanoma patients who developed diarrhoea after starting treatment with ICPi patients. In all cases flexible sigmoidoscopy or colonoscopy was also performed. Inflammatory changes were common, including gastritis (40%) and duodenitis (17.5%). Importantly, even in the absence of macroscopically visible mucosal injury, there was a significant burden of microscopic inflammation, especially in the duodenum. In patients with a normal duodenoscopy, significant microscopic changes were present in 28% of patients. Significant histological abnormalities included chronic inflammation and/or increased intraepithelial lymphocytes (86%) and villous atrophy (71%), consistent with pathologically relevant mucosal immune activation. Abnormalities in the oesophagus were also common (32%), but were dominated by candidiasis (15%), likely secondary to high-dose steroids used to treat this challenging condition. All patients in this cohort of ICPi-induced diarrhoea patients investigated with OGD additionally underwent lower GI endoscopy, which confirmed the presence of colitis in 65% of patients. Importantly, upper GI disease was just as common in patients with a normal lower GI investigation (57%) as those with overt colitis (54%).

Conclusions

There is a significant burden of upper GI pathology, including macroscopic and microscopic mucosal injury and excessive immune accumulation, most notably in the duodenum, in patients with diarrhoea secondary to ICPi therapy. Additional findings that altered management included oesophageal candidiasis (likely a side-effect steroid therapy, which is usually rapidly initiated as soon as patients present with diarrhoea). Importantly, upper GI pathology is just as common in patients without colonic disease. OGD should be part of diagnostic work up of patients developing diarrhoea in the context of ICPi therapy.

Related Topics

    loading  Loading Related Articles